Tornadoes · United States · Pennsylvania · 2019

EF1 tornado, Cross Keys, Pennsylvania, April 19, 2019

This EF1 tornado ran 1.3 miles across Juniata County on April 19, 2019, touching down at 7:39 PM EDT and reaching 350 yards wide. It killed nobody, and did $25,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 19, 2019
Touchdown
7:39 PM EDT (23:39 UTC)
Lifted
7:41 PM EDT (23:41 UTC)
On the ground
2 minutes
Path length
1.3 miles (2.0 km)
Path width
350 yards (320 m)
Deaths
0
Injuries
0
Property damage
$25,000
County
Juniata County
Touchdown point
40.383, -77.725
Lift-off point
40.398, -77.713
Record number
1904191739-01

The damage survey

44 damage points were recorded along this path by NWS CTP, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 115 mph.

  • Damage to several trailers at Riverside Campground.
  • damage to the roof of barn

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

The National Weather Service confirmed an EF1 tornado near Krause in Juniata County Pennsylvania on April 19, 2019. The tornado had a maximum wind speed of 105 mph, a maximum path width of 100 yards, and a path length of approximately 1.25 miles.

A National Weather Service survey team confirmed a tornado near Krause in Juniata County Pennsylvania on April 19, 2019.||The tornado touched down near near the intersection of Black Log Road and Old Barn Lane, and tracked northeastward up the valley for approximately one and one quarter miles.||Most of the damage was done to trees, where numerous trees were snapped or uprooted. There was damage to the roof of one home and one barn before the tornado lifted near the intersection of Black Log Road and Smith Road. Peak winds were estimated around 105 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the tornado touched down at Apr 19, 6:51 PM EDT, 48 minutes earlier.

Area forecast discussion, Apr 19, 6:51 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service State College PA
651 PM EDT Fri Apr 19 2019

.SYNOPSIS...
A slow moving cold front will move through the region later
this evening and overnight. Unsettled weather will hang around
through the weekend as the associated upper air disturbance
crawls eastward. Much of the time from later Sunday into mid
week will be dry, but no long term dry spells are seen at this
point.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SVR Thunderstorm Watch #93 in effect until 03z for southeast
quarter of our area. Convection lifting from northern VA/MD into
high shear low CAPE environement over S Central Mtns and Lower
Susq River Valley this evening. It won't take much bouyancy to
support bowing line segments and isolated tornadoes but the big
question is the bouyancy in the relatively stable llvl se flow
thus far. Threat will last through the mid evening hours.

The threat for locally heavy rain will accompany the convection as
PW in excess of 1.5" surge north on the nose of a southerly
35-60kt LLJ, which the ensembles show to be some 3-5 Sigma above
normal.

Increasingly negative tilted upper trough and strengthening
deep layer shear will lead to moderately strong upper
diffluence/large scale uvvel. Selective areas of higher CAPE
will cause scattered thunderstorms capable of heavy rainfall
rates in excess of 2 inches per hour. The window of heaviest
rain looks like it will be closing by around midnight with the
HRRR taking the deepest convection east of the CWA. Scattered
showers will continue into Saturday however.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Dry slot should bring a decrease in shower activity east of the
Alleghenies to start the weekend. Despite some clouds, high
temps should manage to peak around 70 degrees from the central
mountains into the Susquehanna Valley. Cooler temps and most
likely area of showers should be across western PA. Saturday
looks like the better day for the upcoming holiday weekend.

Falling heights and gradually cooling temps aloft associated
with slow moving upper level low will spread shower risk to the
east across most of central PA on Easter Sunday into Sunday
night. Temperatures will trend cooler but max climo departures
are only about 5 degrees from mid April averages.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Expect improving conditions/dry wx early next week as high
pressure moves into the area behind departing upper level low.
Look for a nice rebound in temperatures with highs in the 65 to
75 degree range on Tuesday. 80F not out of the question in the
Lower Susquehanna Valley Tuesday afternoon.

There is decent model agreement in the next frontal system
moving into or through the area around midweek. Beyond
Wednesday, guidance shows a large divergence in the evolution of
the boundary and overall precipitation pattern. Trends seem to
lean toward wet vs. dry into the second half of next week but
confidence is low. Temperatures are likely to cool off from
Tuesday's highs before trending warmer into next weekend.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Showers and embedded thunderstorms will continue to overspread
the flying area into the evening hours. Localized downpours are
expected, and a few of the thunderstorms could produce strong winds.
Expect widespread flight restrictions into tonight.

Unsettled, showery weather will persist into Saturday and
possibly Sunday as well.

.Outlook...

Sat...Widespread restrictions in the morning with some
improvement despite continued chc of showers.

Sun...Scattered showers and areas of sub-VFR.

Mon-Wed...Mainly VFR with scattered showers.

&&

.HYDROLOGY...
Flash flood watch expanded westward earlier today coincident
with shift/trend in the hires models and HREF mean QPF.

River (small stream) flooding threat remains largely predicated
on exactly where (location) the heavy rain falls. That said,
still expecting widespread 1-2 inches across most of central PA.
Hydro models still show minor flooding on the Swatara Creek at
Harper Tavern and Middletown. The lower mainstem Susq. small
streams/tribs remain very vulnerable to quick rises and most
susceptible/likely to experience short duration flooding.
Smaller, quick responding streams in the Juniata and WB Susq.
should also be monitored for potential flooding.

Several-foot rises are fcst on larger rivers with fcst crests
above caution/action levels at Harrisburg and Williamsport later
Saturday into Sunday.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for PAZ012-018-019-
026>028-035>037-041-042-045-046-049>053-056>059-063>066.

&&

SYNOPSIS...La Corte
NEAR TERM...DeVoir/La Corte
SHORT TERM...Steinbugl
LONG TERM...Martin/Steinbugl
AVIATION...La Corte
HYDROLOGY...
Hazardous weather outlook, Apr 19, 6:43 PM EDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
643 PM EDT Fri Apr 19 2019

PAZ012-018-019-037-041-042-045-046-049>053-202245-
Northern Clinton-Northern Centre-Southern Centre-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-
643 PM EDT Fri Apr 19 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Fast moving storms may produce locally strong, gusty winds this
evening into early tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ026>028-035-202245-
Huntingdon-Mifflin-Juniata-Fulton-
643 PM EDT Fri Apr 19 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...SEVERE THUNDERSTORM WATCH 93 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

Fast moving storms may produce locally strong, gusty winds this
evening into early tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-202245-
Warren-McKean-Potter-Elk-Cameron-
643 PM EDT Fri Apr 19 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-056-057-059-063>066-202245-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
643 PM EDT Fri Apr 19 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...SEVERE THUNDERSTORM WATCH 93 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

Severe thunderstorms with damaging winds 60 mph or greater are
possible this evening into early tonight. An isolated weak, short-
lived tornado is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ058-202245-
Schuylkill-
643 PM EDT Fri Apr 19 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Severe thunderstorms with damaging winds 60 mph or greater are
possible this evening into early tonight. An isolated weak, short-
lived tornado is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017-024-025-033-034-202245-
Clearfield-Cambria-Blair-Somerset-Bedford-
643 PM EDT Fri Apr 19 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Fast moving storms may produce locally strong, gusty winds and heavy
rainfall this evening into tonight. Localized flooding is also
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Apr 19, 3:44 PM EDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service State College PA
344 PM EDT FRI APR 19 2019

PAZ064-192015-
Adams PA-
344 PM EDT FRI APR 19 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS COUNTY UNTIL 415
PM EDT...

At 344 PM EDT, Doppler radar indicated a strong thunderstorm over
Emmitsburg, moving north at 85 mph.

Winds in excess of 40 mph and torrential rain are possible.

Locations impacted include...
Gettysburg, Hampton, Littlestown, Carroll Valley, McSherrystown, Lake
Meade, Bonneauville, New Oxford, Lake Heritage, Cashtown, Aspers,
Orrtanna, Biglerville, Arendtsville, York Springs, Heidlersburg,
Bendersville, Hunterstown, Fairfield and McKnightstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 3995 7746 4000 7738 4002 7704 3972 7701
      3972 7746
TIME...MOT...LOC 1944Z 182DEG 72KT 3972 7734

La Corte
Special weather statement, Apr 19, 6:10 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service State College PA
610 PM EDT FRI APR 19 2019

PAZ034-035-192245-
Bedford PA-Fulton PA-
610 PM EDT FRI APR 19 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD AND FULTON
COUNTIES UNTIL 645 PM EDT...

At 609 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 7 miles east of Lake Gordon to near Paw Paw to 7
miles north of Wardensville. Movement was northeast at 55 mph.

Very heavy rain and wind gusts in excess of 40 mph are possible.

Locations impacted include...
Breezewood, Warfordsburg, Clearville, New Enterprise, Everett,
McConnellsburg, Harrisonville, Big Cove Tannery, Crystal Springs,
Waterfall, Wells Tannery, Fort Littleton, Needmore, Valley-Hi,
Saluvia, Locust Grove, Barnes Gap, Sideling Hill Rest Area,
Inglesmith and Saxton.

LAT...LON 3972 7862 3974 7863 4026 7836 4017 7813
      4013 7808 4012 7803 4006 7787 4001 7792
      3996 7793 3973 7808 3972 7810
TIME...MOT...LOC 2209Z 215DEG 47KT 3973 7854 3958 7843 3918 7859

La Corte
Local storm report, Apr 19, 7:35 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
735 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND DMG     2 ESE FORT LOUDON       39.93N  77.84W
04/19/2019                   FRANKLIN           PA   FIRE DEPT/RESCUE

            WIRES DOWN ALONG THE 9700 BLOCK OF LINCOLN WAY WEST.

&&

EVENT NUMBER CTP1901212

EVANEGO

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Washington/Dulle, VA (KIAD), 12:00Z

11.7 hours before the tornado, 163 km from the path. April 19, 2019.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2019-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 7 joules per kilogram, CIN -8, lifted condensation level 781 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2019-04-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 209 square meters per square second, 0 to 6 km bulk shear 43 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-8 J/kg
Surface CAPE
23 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

Washington/Dulle, VA (KIAD), 00:00Z

0.3 hours after it, 163 km from the path. April 20, 2019.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2019-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 429 joules per kilogram, CIN -3, lifted condensation level 718 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2019-04-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 315 square meters per square second, 0 to 6 km bulk shear 54 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-3 J/kg
Surface CAPE
923 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
54 kt
0-1 km bulk shear
43 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.8
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

The surface observations

Reedsville (RVL), 33 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The State College radar (KCCX), 64 km away, was scanning. The volume nearest the touchdown began at 23:37 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are

The other tornadoes of April 19, 2019

44 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 195:07 AM EDTEF0Fulton, GA0.6150$40,000
April 195:50 AM EDTEF1Hall, GA2.4300$75,000
April 198:26 AM EDTEF0Liberty, FL18.1150
April 1910:25 AM EDTEF3Franklin, VA8.1250$650,000
April 1910:27 AM EDTEF0McDowell, NC0.450$5,000
April 1911:22 AM EDTEF1Bedford, VA2.260$75,000
April 1911:25 AM EDTEF1Laurens, GA4.5200$75,000
April 1912:05 PM EDTEF0Camden, GA0.410
April 191:48 PM EDTEF2Orangeburg, SC10.6300
April 192:01 PM EDTEF1Orangeburg, SC7.8400
April 192:07 PM EDTEF1Newberry, SC1.9200
April 192:08 PM EDTEF0Newberry, SC0.325
April 192:29 PM EDTEF2Clarendon, SC2.9250
April 193:00 PM EDTEF0Williamsburg, SC0.315
April 193:00 PM EDTEF0Florence, SC0.630$50,000
April 193:11 PM EDTEF1Moore, NC1.6300$200,000
April 193:29 PM EDTEF0Lincoln, NC7.11001$10,000
April 193:35 PM EDTEF1Chatham, NC1.9150$100,000
April 194:00 PM EDTEF2Orange, NC10.1600$2.0 million
April 194:10 PM EDTEF0Alexander, NC0.575$5,000
April 195:01 PM EDTEF1Sampson, NC10.2125$1.1 million
April 195:31 PM EDTEF1Nelson, VA1.5125
April 196:08 PM EDTEF1Nash, NC11.7350$700,000
April 196:16 PM EDTEF1Edgecombe, NC10.675$50,000
April 196:34 PM EDTEF1Halifax, NC to VA16.0100$78,000
April 196:39 PM EDTEF0Northampton, NC1.550$10,000
April 196:44 PM EDTEF0Northampton, NC9.8100$25,000
April 196:48 PM EDTEF0Greensville, VA6.350$5,000
April 196:50 PM EDTEF0Brunswick, VA0.6200$10,000
April 196:51 PM EDTEF1Greensville, VA8.6100$20,000
April 196:56 PM EDTEF0City of Emporia, VA4.4100$100,000
April 197:06 PM EDTEF1Fulton, PA1.575$25,000
April 197:10 PM EDTEF2Franklin, PA2.975$100,000
April 197:18 PM EDTEF0Sussex, VA17.7100$15,000
April 197:28 PM EDTEF1Huntingdon, PA5.4350$100,000
April 197:31 PM EDTEF1Prince George, VA8.3200$30,000
April 197:46 PM EDTEF2Charles City, VA3.1200$125,000
April 197:56 PM EDTEF0Isle of Wight, VA2.9100$15,000
April 197:57 PM EDTEF2Mifflin, PA4.9200$500,000
April 198:05 PM EDTEF0York, VA1.8150$150,000
April 198:06 PM EDTEF2Louisa, VA2.0300$200,000
April 198:07 PM EDTEF0City of Newport News, VA1.8100$50,000
April 198:20 PM EDTEF0Gloucester, VA1.4100$25,000
April 198:55 PM EDTEF0Fairfax, VA4.1100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.